Denosumab: MHRA safety update on rebound hypercalcaemia in adults with bone cancer


  • Dawn O'Shea
  • Oncology drug update
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a drug safety update on the risk of significant rebound hypercalcaemia after discontinuation of denosumab (Xgeva) in patients with giant cell tumour of bone.

The MHRA says cases of clinically significant hypercalcaemia requiring hospitalisation and complicated by acute renal injury have been reported in a clinical trial of adults and skeletally-mature adolescents with giant cell tumour of bone. Cases were reported up to nine months after discontinuation of denosumab. No Yellow Cards have been received of this suspected adverse drug reaction with denosumab in the UK, but the agency says continued vigilance is recommended.

Clinicians are advised to monitor patients for signs and symptoms of hypercalcaemia after discontinuation, consider periodic assessment of serum calcium, and re-evaluate the patient’s calcium and vitamin D supplementation requirements.

The Summary of Product Characteristics for Xgeva has been updated to include risk of hypercalcaemia following discontinuation of treatment for giant cell tumour of the bone. This adverse event is thought to be uncommon, with an estimated frequency of occurring in fewer than one in every 100 patients receiving denosumab.

Last month the MHRA issued a safety update on an increased risk of new primary malignancy with Xgeva when used for the prevention of skeletal-related events in adults with advanced malignancies involving bone.

In a pooled analysis of data from four phase 3 studies, denosumab was associated with higher one-year cumulative incidence of new primary malignancies (1.1%) compared with zoledronic acid (0.6%). No treatment-related pattern in individual cancers or cancer groupings were apparent.

Please confirm your acceptance

To gain full access to GPnotebook please confirm:

By submitting here you confirm that you have accepted Terms of Use and Privacy Policy of GPnotebook.

Submit